Key result
Eculizumab infusion triggers recurrent acute decompensated heart failure in complement-mediated thrombotic microangiopathy.
Why the study?
Eculizumab is generally safe for atypical hemolytic uremic syndrome, but acute heart failure decompensation as a rare adverse effect is poorly documented.
Does eculizumab trigger acute decompensated heart failure in susceptible patients with complement-mediated thrombotic microangiopathy?
Case Report (n=1)
Does eculizumab trigger acute decompensated heart failure in susceptible patients with complement-mediated thrombotic microangiopathy?
This case suggests a rare but potentially life-threatening cardiotoxic signal of acute decompensated heart failure temporally triggered by eculizumab in a susceptible patient.
May signal eculizumab-associated heart failure risk in thrombotic microangiopathy; single case leaves open causality and broader safety assessment.
Eculizumab is a highly effective and generally safe therapy for atypical hemolytic uremic syndrome (aHUS), a rare subtype of thrombotic microangiopathy (TMA). This report presents a case of recurrent episodes of acute decompensated heart failure temporally related to its administration, a possible adverse effect that is exceedingly rare and poorly documented in the literature. A 45-year-old woman presented with altered mental status and received a clinical diagnosis of complement-mediated thrombotic microangiopathy based on the presence of thrombotic microangiopathy and marked complement activation. Within hours of the first and subsequent eculizumab infusions, she developed recurrent episodes of acute decompensated heart failure, evidenced by respiratory distress, tachycardia, soaring pro-BNP levels, and echocardiographic confirmation of left ventricular dysfunction. These episodes consistently impeded weaning from mechanical ventilation. The temporal association was reinforced when withholding eculizumab was associated with symptom resolution, while a subsequent reduced-dose challenge promptly reinduced cardiac decompensation. This case raises the possibility that eculizumab may trigger acute decompensated heart failure in susceptible patients. It alerts clinicians to monitor for this potentially life-threatening complication and underscores a significant therapeutic dilemma when first-line therapy is associated with severe adverse effects. Further investigation is needed to understand the mechanism and identify at-risk patients.
No takes yet. Share an insight, caveat, or question.
Huang et al. (2026) conducted a case report in Complement-Mediated Thrombotic Microangiopathy (n=1). Eculizumab vs. Withholding of eculizumab was evaluated on Acute heart failure decompensation. Eculizumab administration induced recurrent, temporally associated episodes of acute decompensated heart failure in a patient with complement-mediated thrombotic microangiopathy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: